Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 330, NWS Bismarck, ND

July 29, 20104 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2010, 11:39 PM CDT for 4 counties in North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2010, 11:39 PM CDT (04:39 UTC)
Expired
Jul 30, 2010, 12:12 AM CDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Burleigh County, ND, McLean County, ND, Oliver County, ND, Sheridan County, ND

The radar

The Bismarck radar (KBIS), 61 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 4:38 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:01 PM CDT, 10 hours 38 minutes earlier.

Area forecast discussion, Jul 29, 1:01 PM CDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
101 PM CDT THU JUL 29 2010

.SYNOPSIS...

BROAD SCALE UPPER LEVEL RIDGING OVER THE SOUTHEASTERN THREE
QUARTERS OF CONUS WILL KEEP THE NORTHERN PLAINS BENEATH A BARRAGE
OF SHORTWAVES AS THEY EJECT OUT OF THE NORTHWESTERN U.S. TROUGH
INTO COMPLEX MULTI-STREAM FLOW ALONG THE NORTHERN TIER.
TEMPERATURES NEAR TO ABOVE AVERAGE ARE EXPECTED...AS ARE ABOVE
AVERAGE CHANCES FOR PRECIPITATION.

&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

MAIN FORECAST CONCERNS/HIGHLIGHTS THROUGH THE SHORT TERM PERIOD DEAL
PRIMARILY WITH CONVECTIVE CHANCES AND THE ATTENDANT THREAT FOR
SEVERE WEATHER ACROSS WESTERN AND CENTRAL ND THROUGH TONIGHT. MODEL
MASS FIELDS ARE IN GOOD AGREEMENT THROUGH THE PERIOD. WILL UTILIZE A
GENERAL MODEL BLEND FOR FORECAST DETAILS.

THE MAIN FOCUS IN THE NEAR TERM CONCERNS THE POTENTIAL FOR STRONG TO
SEVERE CONVECTION ACROSS WESTERN AND CENTRAL ND THROUGH THE
REMAINDER OF THE AFTERNOON AND INTO THE EVENING. THE TIMING OF
CONVECTIVE INITIATION REMAINS QUITE UNCERTAIN THIS AFTERNOON AS A
FAIRLY STRONG EML CONTINUES TO ADVECT INTO THE NORTHERN PLAINS WITH
H7 TEMPERATURES IN EXCESS OF 10C ACROSS PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ND RESULTING IN NOTABLE CAPPING. CONTINUED LOW-LEVEL
WARM/MOIST ADVECTION IN RESPONSE TO PERSISTENT SOUTHEASTERLY
NEAR-SURFACE FLOW SHOULD CONTRIBUTE TO CONTINUED DESTABILIZATION
WITH SBCAPES RANGING FROM 1500 TO 2500 J/KG ALONG AND AHEAD OF THE
SURFACE TROUGH MARCHING EASTWARD INTO WESTERN ND. AS THIS
OCCURS...INHIBITION SHOULD GRADUALLY WEAKEN WITH CAPPING ERODING
SUFFICIENTLY TO ALLOW FOR CONVECTIVE INITIATION BY ABOUT 21 UTC
TODAY. CONVECTION SHOULD INITIALLY DEVELOP ACROSS WESTERN ND...AIDED
BY LOW-LEVEL CONVERGENCE IN THE VICINITY OF THE AFOREMENTIONED
SURFACE TROUGH. THE THREAT FOR CONVECTION IS EXPECTED TO SPREAD
EASTWARD INTO CENTRAL ND THROUGH THE REMAINDER OF THE
AFTERNOON/EVENING AS FORCED ASCENT INCREASES WITH THE ARRIVAL OF A
NOTABLE MID-LEVEL DISTURBANCE MOVING THROUGH CENTRAL MT. ONCE
INITIATION OCCURS...AVAILABLE MOISTURE/INSTABILITY COMBINED WITH
STRONG DEEP LAYER VERTICAL SHEAR ON THE ORDER OF 40 TO 50 KNOTS WILL
SUPPORT SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL
AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH ANY
SURFACE-BASED STORMS GIVEN BACKED LOW-LEVEL FLOW CONTRIBUTING TO
ENHANCED LOW-LEVEL SHEAR ACROSS PORTIONS OF WESTERN AND CENTRAL ND.
CONVECTION WILL LIKELY MERGE INTO ONE OR MORE MCS/S ACROSS THE
CENTRAL AND EASTERN DAKOTAS OVERNIGHT THURSDAY INTO FRIDAY.

.LONG TERM...FRIDAY THROUGH THURSDAY NIGHT...

WITH THE MAIN THREAT OF SEVERE WEATHER
TODAY...NCEP/HYDROMETEOROLOGICAL PREDICTION CENTER EXTENDED
FORECAST WAS HEAVILY RELIED ON. IN GENERAL...CHANGES WERE MINOR
WITH PRECIPITATION CHANCES INCREASED WHEN THE 12 UTC GFS/GEM
GLOBAL AND 00 UTC ECMWF HAD BETTER AGREEMENT ON LARGE-SCALE
SUPPORT FOR UPWARD VERTICAL MOTION AND CORRESPONDING ENHANCEMENT
OF MODEL PRECIPITATION AMOUNTS.

LOOK FOR TEMPERATURES TO GENERALLY BE AT OR ABOVE AVERAGE AS
COOLER AIR MASSES REMAIN WELL TO THE NORTH IN CENTRAL/NORTHERN
CANADA.

&&

.AVIATION...

SURFACE LOW PRESSURE CENTERED OVER EASTERN MONTANA. UPPER LEVEL
DISTURBANCES ARE FORECAST TO MOVE ACROSS NORTH DAKOTA FROM WEST TO
EAST BEGINNING AROUND 21Z TODAY. EXPECT THUNDERSTORM INITIATION OVER
WESTERN NORTH DAKOTA AROUND 21Z AND SPREADING EAST ACROSS THE STATE.
THUNDERSTORM ACTIVITY SHOULD END AROUND 06Z IN WESTERN TAF SITES AND
BY 12Z FRIDAY IN THE KJMS AREA. SEVERE STORMS ARE EXPECTED MAINLY
LATE THIS AFTERNOON IN THE WEST AND SPREADING INTO CENTRAL NORTH
DAKOTA THIS EVENING. AFTER UPPER LEVEL DISTURBANCES PASS...ONLY SCT
TO BKN MIDDLE CLOUDS EXPECTED.

SOUTH WINDS AHEAD OF THE SURFACE LOW...AND AS THE LOW MOVES INTO
WESTERN NORTH DAKOTA AFTER 06Z WINDS WILL BE LIGHT AND FROM THE
NORTH/NORTHWEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SCHECK
SHORT TERM...HAMMER/SCHECK
LONG TERM...SCHECK
AVIATION...JV
Hazardous weather outlook, Jul 29, 12:17 PM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1217 PM CDT THU JUL 29 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301730-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1217 PM CDT THU JUL 29 2010 /1117 AM MDT THU JUL 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ANOTHER STORM SYSTEM WILL SLIDE INTO WESTERN NORTH DAKOTA LATE
THIS EVENING. AMPLE MOISTURE AND INSTABILITY WILL SUPPORT
SCATTERED TO NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON INTO
TONIGHT WITH VERY HEAVY RAIN POSSIBLE...ESPECIALLY AFTER DARK.
SOME STORMS WILL BE SEVERE WITH DESTRUCTIVE HAIL AND DAMAGING
WINDS THE MAIN THREATS...THOUGH ISOLATED TORNADOES CANNOT BE RULED
OUT BEFORE SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY MORNING...THEN A
CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY AS THE WEATHER
PATTERN REMAINS ACTIVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AND POSSIBLY LATER IN
THE WEEK.

SCHECK

In the hours before

Local storm report, Jul 29, 10:30 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1030 PM CDT THU JUL 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND GST     HALLIDAY                47.35N 102.34W
07/29/2010  E60 MPH          DUNN               ND   LAW ENFORCEMENT

&&

VROLLER
Local storm report, Jul 29, 11:01 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1101 PM CDT THU JUL 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     GARRISON                47.65N 101.42W
07/29/2010  E60 MPH          MCLEAN             ND   PUBLIC

            RELAYED BY BROADCAST MEDIA.

1054 PM     TSTM WND GST     BEULAH                  47.26N 101.78W
07/29/2010  E60 MPH          MERCER             ND   PUBLIC

            RELAYED BY BROADCAST MEDIA.

&&

VROLLER
Local storm report, Jul 29, 11:10 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1110 PM CDT THU JUL 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     TSTM WND GST     2 E HAZEN               47.29N 101.58W
07/29/2010  M64 MPH          MERCER             ND   MESONET

&&

VROLLER
Local storm report, Jul 29, 11:13 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1113 PM CDT THU JUL 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND GST     1 W GARRISON            47.65N 101.44W
07/29/2010  M64 MPH          MCLEAN             ND   ASOS

&&

VROLLER
Local storm report, Jul 29, 11:15 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1115 PM CDT THU JUL 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     TSTM WND GST     HEBRON                  46.90N 102.04W
07/29/2010  E70 MPH          MORTON             ND   LAW ENFORCEMENT

&&

VROLLER
Local storm report, Jul 29, 11:17 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1117 PM CDT THU JUL 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TSTM WND GST     DICKINSON               46.88N 102.79W
07/29/2010  E70 MPH          STARK              ND   PUBLIC

            RELAYED BY BROADCAST MEDIA.

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:00 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams24 min
Jul 29, 7:23 PM CDTSevere Thunderstorm WarningBISWilliams67 min
Jul 29, 7:39 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams51 min
Jul 29, 7:43 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie62 min
Jul 29, 8:09 PM CDTAreal Flood AdvisoryBISMcKenzie, Williams2 hr
Jul 29, 8:21 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams54 min
Jul 29, 8:23 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Williams67 min
Jul 29, 8:31 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams59 min
Jul 29, 8:51 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie, Mountrail54 min
Jul 29, 8:55 PM CDTAreal Flood AdvisoryBISMountrail, Williams3 hr
Jul 29, 9:09 PM CDTAreal Flood AdvisoryBISBurke, Divide, Mountrail, Williams100 min
Jul 29, 9:30 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, McLean, Mercer, Stark45 min
Jul 29, 9:38 PM CDTAreal Flood AdvisoryBISBillings, Dunn, Golden Valley, McKenzie3 hr
Jul 29, 9:46 PM CDTSevere Thunderstorm WarningBISBottineau, Burke, Mountrail, Renville, Ward59 min
Jul 29, 10:14 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Oliver46 min
Jul 29, 10:16 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Mercer, Morton, Oliver, Stark44 min
Jul 29, 10:46 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville59 min
Jul 29, 10:55 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver65 min
Jul 29, 10:57 PM CDTSevere Thunderstorm WarningBISDunn, Grant, Mercer, Morton, Oliver, Stark63 min
Jul 29, 10:59 PM CDTTornado WarningBISMercer, Oliver31 min
Jul 29, 11:47 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Mercer, Morton, Oliver, Stark28 min
Jul 30, 6:02 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean28 min
Jul 30, 6:25 PM CDTSevere Thunderstorm WarningBISBurleigh35 min
Jul 30, 6:52 PM CDTSevere Thunderstorm WarningBISBurleigh38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.